Isometric embeddings into the Minkowski space and new quasi-local mass

Mu-Tao Wang Columbia University Shing-Tung Yau Harvard University

Differential Geometry mathscidoc:1608.10051

Communications in Mathematical Physics , 288, (3), 919-942, 2009
The definition of quasi-local mass for a bounded space-like region in space-time is essential in several major unsettled roblems in general relativity. The quasi-local mass is expected to be a type of flux integral on the boundary two-surface $ \sum = \partial \Omega $ and should be independent of whichever space-like region $\sum $ bounds. An important idea which is related to the Hamiltonian formulation of general relativity is to consider a reference surface in a flat ambient space with the same first fundamental form and derive the quasi-local mass from the difference of the extrinsic geometries. This approach has be taken by Brown-York [4][5] and Liu-Yau [16][17] (see also related works [12], [15], [6], [14], [3], [9], [28], [32]) to define such notions using the isometric embedding theorem into the Euclidean three space. However, there exist surfaces in the Minkowski space whose quasilocal mass is strictly positive [19]. It appears that the momentum information needs to accounted for to reconcile the difference. In order to fully capture this information, we use isometric embeddings into the Minkowski space as references. In this article, we first prove an existence and uniqueness theorem for such isometric embeddings. We then solve the boundary value problem for Jang’s [13] equation as a procedure to recognize such a surface in the Minkowski space. In doing so, we discover new expression of quasi-local mass for a large class of “admissible” surfaces (see Theorem A and Remark 1.1). The new mass is positive when the ambient space-time satisfies the dominant energy condition and vanishes on surfaces in the Minkowski space. It also has the nice asymptotic behavior at spatial infinity and null infinity. Some of these results were announced in [29].
Isometric embedding, Minkowski space, quasi-local mass
[ Download ] [ 2016-08-21 16:14:13 uploaded by mutaowang ] [ 1064 downloads ] [ 0 comments ] [ Cited by 41 ]
  title={Isometric embeddings into the Minkowski space and new quasi-local mass},
  author={Mu-Tao Wang, and Shing-Tung Yau},
  booktitle={Communications in Mathematical Physics },
Mu-Tao Wang, and Shing-Tung Yau. Isometric embeddings into the Minkowski space and new quasi-local mass. 2009. Vol. 288. In Communications in Mathematical Physics . pp.919-942.
Please log in for comment!
Contact us: | Copyright Reserved